Texas, 2018

Hail and Damaging Winds in Texas, May 2 to 3, 2018

May 2 to 3, 2018 · NWS FWD · 10 events in 7 counties and zones

Two distinct rounds of showers and thunderstorms moved across North and Central Texas late May 2 through May 3 as a large upper level storm system worked its way east through the Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Two distinct rounds of showers and thunderstorms moved across North and Central Texas late May 2 through May 3 as a large upper level storm system worked its way east through the Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 2, 5:36 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 2, 5:36 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
636 PM CDT Wed May 2 2018

.AVIATION...
/00z TAFs/

Extensive impacts to aviation are expected across North Texas
overnight and Thursday. Widespread convection is underway along
the dryline through parts of West Texas into southwest Oklahoma.
Convection currently ongoing just north of Abilene will not
directly impact TAF sites this evening, but will move
northeastward towards southern Oklahoma and affect arrivals and
departures, particularly near the Bowie cornerpost.

Later tonight, convection across the Hill Country is expected to
grow upscale into a squall line. This line's intensity and
northward extent remain uncertain due to the presence of a large
cap, but latest guidance has been aggressive on brining a broken
line into the I-35 corridor a bit before daybreak. As a result,
the main adjustment with this TAF set was to bump timing up by ~3
hours for the onset of the most robust convection at all TAF
sites. How long activity lingers through the morning is still
unclear, bit will hold VCTS through about 15z. A lull in
convection appears likely through midday, before additional
scattered development occurs during the afternoon. The
timing/placement/coverage of redevelopment is highly uncertain at
this time and will be heavily influenced by the evolution of the
morning round of storms. Have introduced some VCTS during the late
afternoon hours when storms could redevelop near the TAF sites
with some brief impacts possible.

Otherwise, south winds will remain breezy through the period with
some 30 kt gusts likely this evening before decreasing slightly
overnight and tomorrow. Periods of MVFR cigs will be likely during
the overnight and morning hours at times when convection is not
affecting the airports.

-Stalley

&&

.SHORT TERM... /Issued 348 PM CDT Wed May 2 2018/
/Tonight through Thursday Night/

A classic spring time severe weather event is unfolding across
the Plains this afternoon with a deep upper trough over the
western U.S., a dryline across West Texas, and a cold front moving
through Kansas. Severe thunderstorms are in progress across much
of central Kansas and have begun to rapidly develop along the
dryline over the last hour across western Oklahoma and West Texas.
These storms are expected to increase in coverage through the
evening hours as they slowly move east.

Across North Texas, the parameters for severe weather are quite
impressive this afternoon, with 3000-4000 J/kg of CAPE, very
steep lapse rates, and increasing deep layer shear. The big
inhibiting factor in our area is a stout capping inversion which
is keeping a lid on deep convection. One minute visible satellite
imagery from GOES-16 shows the impact that the subsident
inversion is having on our weather. Despite clearing west of I-35,
there is little vertical extent to any of the cumulus and some
erosion of the cloud field is actually occurring. So, despite the
presence of strong instability, it is unlikely that deep
convection will develop anytime soon. We'll hang on to some 20
PoPs for showers beneath the strong cap mainly east of I-35 for
the remainder of the afternoon.

As we head into the evening hours, convection along the dryline
will make steady eastward progress. The large upper trough over
the western U.S. will also continue slowly eastward, with some
increasing forcing for ascent spreading into North Texas. With
this increased forcing, the strong capping will weaken west of
I-35. Thunderstorms are likely to make it into our northwest
counties after dark with the highest chances prior to midnight
mainly west of an Eastland to Bowie line. These storms will have
ample instability and deep layer shear to remain severe well after
dark. Large hail and damaging winds will be the main threat
although there will still be some tornado threat. Storms will
tend to organize into one or more broken lines as shear vectors
become oriented more parallel to the convective boundary
overnight.

Convection that is ongoing across Northwest Texas will likely
move into Oklahoma overnight, however additional convection across
West Texas is likely to spread across North Texas during this
time. It's a little uncertain as to how things will evolve
overnight, but at this time we think a fairly healthy line of
thunderstorms will move across North Texas between 4am and 8am.
Despite the timing, there will remain ample instability to support
severe weather overnight with any organized line of storms posing
mainly a damaging wind threat. These storms should continue to
move east-northeast into the early morning hours on Thursday.

Thursday's storm chances are highly dependent upon what happens
late tonight into the morning hours. If a large area of rain and
thunderstorms is ongoing during the morning, then additional
convective chances during the afternoon would be tempered along
with the severe threat. However, if tonight's convection is weak
and rain coverage is lower than anticipated, the atmosphere should
have ample time to destabilize during the day Thursday. We'll
maintain high PoPs through the morning then taper things to around
40% for the afternoon.

A cold front will slide into the region late Thursday night as the
whole upper trough begins to eject eastward. As the upper trough
spreads east, strong forcing will again overspread North Texas. We
should see an increase in showers and thunderstorms late Thursday
night into Friday with the best chances along and south of I-20.

Dunn

&&

.LONG TERM... /Issued 348 PM CDT Wed May 2 2018/
/Friday Through the Middle of Next Week/

The upper low responsible for multiple rounds of severe convection
this week will eject into the Great Lakes Thursday night, becoming
absorbed into the polar stream. The northerly flow on its back
side will help push a cold front into North Texas early Friday.
However, troughing will persist over the Desert Southwest, and the
surface boundary may lose its momentum during the day Friday. But
as the next Pacific storm system approaches the West Coast,
dislodging the ridging downstream, the upper trough over the
Desert Southwest will finally advance toward the Southern Plains.
This will spread large-scale forcing for ascent across the Lone
Star State, on both sides of the surface front. Aided by lift up
the frontal slope, widespread showers and (non-severe)
thunderstorms will dump rain on the cool side of the boundary
during the day Friday. If the front doesn't clear the CWA by
Friday afternoon, the rain-cooled air and associated outflow
should effectively introduce north winds throughout the CWA, and
any surface-based convection Friday afternoon should be south of
our area. However, if the postfrontal activity isn't as widespread
or the front stalls within North or Central Texas, the potential
for severe thunderstorms may be farther north.

The strong positive tilt to the trough axis will allow downglide
to ensue in areas north of the I-20 corridor Friday night,
shutting down the precipitation processes, while widespread rain
continues across Central and East Texas. Multiple rounds of rain
and profiles promoting training echoes could result in some
flooding concerns, particularly toward the end of the event. The
rain chances will finally end on Saturday as the trough finally
shifts east of the region.

For much of the region, Saturday will be sunny with pleasantly
seasonal temperatures. More abundant sunshine will follow on
Sunday with light winds allowing afternoon temperatures to exceed
those from the previous day. Ridging aloft will keep temperatures
above normal into the forthcoming workweek. That next storm
system, which will make landfall on the West Coast this weekend,
will reach the Plains during the middle of next week. It still
appears that North Texas will be near the tail end of this
feature, with only slight shower/storm chances for areas north of
the I-20 corridor.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    72  84  67  73  59 /  60  60  40  60  20
Waco                72  83  68  75  59 /  50  50  50  80  60
Paris               70  80  67  74  57 /  30  50  40  50  20
Denton              72  83  65  72  56 /  70  60  40  50  10
McKinney            71  82  66  73  57 /  50  60  40  60  20
Dallas              71  84  68  74  60 /  60  60  40  60  20
Terrell             72  83  66  75  59 /  30  50  40  70  30
Corsicana           71  85  67  75  59 /  30  40  40  70  50
Temple              71  83  67  75  60 /  50  40  50  80  60
Mineral Wells       71  86  63  72  54 /  70  60  40  50  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/82
Hazardous weather outlook, May 2, 2:47 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
347 PM CDT Wed May 2 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031315-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
347 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Thunderstorms are expected to increase in coverage mainly west of
I-35 prior to midnight, then across all of North Texas overnight.
Some storms could be severe with damaging winds and large hail being
the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms will remain possible on Thursday.
Thunderstorm chances will persist on Friday and into Saturday.
Locally heavy rainfall may lead to minor flood issues mainly south of
I-20 and I-30.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested late tonight along and west of
the I-35 corridor and across the remainder of North Texas into early
Thursday morning.

Dunn

In the hours before

Special weather statement, May 2, 5:58 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
658 PM CDT WED MAY 2 2018

TXZ100-030030-
Young TX-
658 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YOUNG COUNTY UNTIL
730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Elbert, or 15 miles west of Olney, moving northeast at
45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Olney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Texas.

LAT...LON 3340 9895 3339 9868 3321 9895
TIME...MOT...LOC 2357Z 238DEG 39KT 3337 9903

JLDunn

The radar

The Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Young

When
May 2, 7:05 PM CST
Where
Young County, Olney
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.370, -98.770

Young County Sheriff's department reported quarter sized hail in the city of Olney, TX.

Thunderstorm Wind, Young

When
May 2, 7:05 PM CST
Where
Young County, Olney
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.370, -98.770

Young County Sheriff's Department reported a few trees blown down in Olney.

Hail, Montague

When
May 2, 9:47 PM CST
Where
Montague County, 2.15 mi NNW of Nocona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.810, -97.740

A trained spotter reported 1 to 1.25 inch diameter hail 2 miles north-northwest of the city of Nocona, TX.

Hail, Montague

When
May 2, 9:50 PM CST
Where
Montague County, Nocona
Measured
1 in hail
Reported by
Public
Coordinates
33.780, -97.730

A social media report indicated quarter-sized hail on Club Lake Road in the city of Nocona, TX.

Thunderstorm Wind, Jack

When
May 3, 7:52 AM CST
Where
Jack County, 0.69 mi S of Jacksboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.210, -98.170

Jack Country Sheriff's Department reported signs blown off poles on the south side of the city of Jacksboro, TX.

Hail, Montague

When
May 3, 8:08 AM CST
Where
Montague County, Sunset
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.450, -97.770

Amateur radio reported penny sized hail in the city of Sunset, TX.

Thunderstorm Wind, Parker

When
May 3, 8:48 AM CST
Where
Parker County, 2.76 mi S of Weatherford
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
32.730, -97.800

Amateur radio reported a power line blown down near the intersection of Hwy 171 and Hwy 51 south of the city of Weatherford, TX.

Thunderstorm Wind, Johnson

When
May 3, 9:10 AM CST
Where
Johnson County, 1.81 mi SE of Godley
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.430, -97.510

Emergency management reported multiple trees uprooted along CR 1126 near the city of Godley, TX.

Thunderstorm Wind, Grayson

When
May 3, 9:10 AM CST
Where
Grayson County, Sherman Denison Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.720, -96.670

Emergency management reported that several hangers were damaged at North Texas Regional Airport.

Thunderstorm Wind, Tarrant

When
May 3, 9:20 AM CST
Where
Tarrant County, 0.58 mi E of Ft Worth
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.750, -97.340

A social media report indicated multiple tree limbs down near Trinity Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757028, 757029, 757032, 757033, 757133, 757131, 757135, 757150, 757179, 757155.